Medsafe is advising people taking the dietary supplement Arthrem of a potential risk of harm to the liver.
The Medicines and Medical Devices Safety Authority has become aware of 14 instances of harm to the liver - toxicity - among consumers who have taken the herbal supplement.
The 14 instances came within 20 notifications received by the Centre for Adverse Reactions Monitoring (CARM) between February 2016 and December 31, 2017.
Medsafe group manager Chris James said CARM notified them of the ongoing issue with the product.
"Medsafe wants to ensure all New Zealanders who are using this product are aware of the serious risk it may pose," he said.
"In some of the cases reported to CARM the patient required hospital care."
Liver toxicity, including hepatitis, abnormal liver function and jaundice, have all been reported in patients taking Arthrem.
In a statement from the company that makes the supplement, Promisia, it said hundreds of thousands of bottles of Arthrem have been sold over the past five years and the reported adverse liver reactions constituted less than .007 per cent of all bottles sold.
It was a level the World Health Organisation's adverse reactions guidelines stated were "very rare", the statement said.
"All the patients stopped taking Arthrem and at the time of reporting most had already recovered or were improving.
"When taken as directed, Arthrem is safe and effective.
"Safety is – and has always been - our top priority."
Trials of the supplement had been conducted by Otago University, and published in peer-reviewed journals - Clinical Rheumatology and New Zealand Medical Journal, the spokesman said.
"Consumers can be assured that it is perfectly safe to keep taking Arthrem provided the person is not suffering adverse effects or has any contraindicated conditions."
Medsafe advised anyone taking Arthrem who has experienced nausea, stomach pain, pale stools, dark urine, itching all over or the whites of the eyes or skin turning yellow, to stop taking the supplement and contact their doctor.
"As the chemical composition of the Artemisia annuaextract is not disclosed, it is possible other products containing Artemisia annuaextract may have similar effects," James said.
"If you are using a product containing Artemisia annuaextract and develop any of those symptoms, the advice is the same: stop taking the product and seek medical advice."
Arthrem is not an approved medicine, and Medsafe is continuing to monitor the safety of the supplement.
• Go to the Medsafe website for more information, including how to report an adverse event to CARM.